Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Getting urticaria all over, very itchy. Taking levocetrizine. Could food be a cause?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
hello Doctor, I have been getting the urticaria all over, which keeps coming on the back and disappears only come back elsewhere. it mostly starts showing up durinng the evening and goes on through the night. very itchy, it started over a 2 months before and still no relief. I generally take a levocetrizine when I cant bear it anymore and it goes for couple of days and comes back. I tried to notice if any food is causing it but I see no particular trend. please advise
Posted Wed, 30 Oct 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 23 hours later
Brief Answer:
Antihistamines should help

Detailed Answer:
Thanks for writing to us.
Firstly the underlying cause for recent onset urticaria should be ruled out.
Sometimes worm infestation, infection like abdominal or dental caries or any other focus of infection in body , intake of any drug, food, pollens, allergens etc can induce urticaria. Having said this, in most of the cases no underlying cause is seen.

In acute urticaria, blood investigations like Absolute eosinphil count, urine and stool examination is also advised.

If there is an underlying cause, it should be treated first to prevent further episodes of urticaria. Along with that oral antihistamines are prescribed to be taken daily for few weeks.

Now in your case, the treamtent protocol should be
Avoid dust, dirt, exposure to animal dander, mites etc. This can be done by cleaning the house and staying away from pets

Avoid sour fermented food or foods with preservatives like idli, dhokla, bhatura, sauce, pickles, XXXXXXX Sea foods, mushrooms ,pea nuts etc too can induce urticaria. May be for few days you will have to keep a tab on what you are eating to look if any particular food is associated with urticaria. If no such association is seen, enjoy your food!

Take a single dose of oral albendazole

Take levocetirizine 5 mg two times daily, atleast for two weeks and then reduce the dose to once in a day for another two weeks. Levocetirizine has to be taken ieven if not having urticaria. If daily dose of levocetrizine does not help, take hydroxyzine 25 mg two times in a day along with levocetirizne

Use a calamine lotion to soothe rashes or itchy skin.

You may follow this prescription to see if it helps. I would definitely encourage a dermatologist's visit prior to starting the above prescription as it would help in better monitoring and supervision of your skin concern.

Hope this helped.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor